Day to Day – January 2nd, 2015

Good morning to you! I have not posted in a bit and I wanted to write an update.

I saw the Dr. back on the 23rd of December, and got the answers to questions that I had. We questioned him regarding the chest and pelvic CT scan he wanted done. He told us he did not order this for me! What do you make of that? If you remember, I got a phone call from his assistant telling me that he ordered this for me.

The Dr. was very abrupt on this visit. He still is of the belief that the neuropathy in my hands is not a result of the treatments I have been receiving. He told me that he thinks I am suffering from anxiety. Who would not be with the big C in their life? He thinks anxiety is the cause of the neuropathy in my hands, the rash I have on my scalp, the depression, the diarrhea and the nausea. I looked up the drug to see the side effects which include numbness or tingling in the hands, feet, or lips. As I sit here writing this I am experiencing this in both hands and feet.

My infusion was scheduled for the 30th, and on the 29th I received a phone call at 5:00 from the clinic asking me what they were doing with me the following day as they had no order from the Dr. What???? Why should I be telling them what they are doing for me?

On the 30th, it took 5 sticks to get into a vein, and the nurses suggested putting in a port, which is a device surgically inserted under the skin. This device is fed into a vein, and for treatments they use the center of this device to administer the drugs. It looks like this:

Port

Port

The aftereffects of the treatment I had on Tuesday, these over the last few days, have been bouts of diarrhea, stomach cramps and headache. Yesterday I took Imodium, Pepto Bismol, and Advil. I have also had increased tingling in my hands and feet. Instead of this being just in the tips of my fingers, I now have this throughout my hands and feet.

I see my primary care person on the 13th for a referral to a neurologist. I will speak to her about the ongoing depression, and some of these other physical issues…

Hugs and be well!
Jane

Advertisements

October 31st – Day to Day

Happy Halloween! 😈

Happy Halloween - Photo from TimeForTheHolidays.net

Happy Halloween – Photo from TimeForTheHolidays.net

Yesterday was the first infusion that I will have for the next two years. The nurse was able to get into a vein on the first try. Wahoo!

Then I was given a saline drip. Once that was done the Benedryl came next. I had a reaction to this. My arm started to burn and itch at the same time. I had red splotches on my arm where the burning pain and itching was, and was given a warm pack to help. It did help a bit, but it was still irritating.

Next was a flush with saline before the Rituxan. When she started the Rituxan all was OK. This drip was to go for 90 minutes. Half way through my arm began to get extremely cold. A warm blanket and another hot pack was placed on my arm. I was glad when it was over and done with.

We are having work done here at the house, and so yesterday I drove myself. I wanted to see if I could do this in case my husband was unavailable to drive, as he was yesterday. After treatment, there was no way that I could drive. I felt like I had one hell of a drink with my speech being a bit slurred and that loopy feeling in my head. This was a result of the Benedryl.

I had to sit for almost two hours before feeling well enough to drive. It was while I was sitting there that the nurse mentioned my “next chemotherapy” appointment. I was puzzled because the Dr. had told me on my last visit that I was done with chemotherapy. Due to what the nurse said to me I looked this up today.

Here is what I found: He was not correct in what he said. What he should have told me is that I am finished with the “induction phase” of the chemotherapy. The induction phase is the first part of the chemotherapy treatment and is the intensive cycle of the treatment for SLL. I am now in the second phase of treatment, which is really important too, as this is the maintenance phase. It is still chemotherapy! 😦 He needs to work on his communication skills!

May you enjoy the day! Hugs and be well!
Jane

Re-Cap of 1st Chemo Experience

I was a bit nervous about going for my first chemo treatment. After arriving at the clinic, me and two others had to wait for a Dr. to come in to the clinic before we could be begin. We waited about 40 minutes for the Dr. to show up.

Once in the back, we had our choice of easy chairs to sit it. Nurse Helen sat with me and another patient because this was the first treatment for both of us, and he has something similar to me. She explained the major drugs and their possible side effects. Then she took our blood pressure, pulse and temperature.

My heart rate and blood pressure was too high, due to nerves, and I was given an Ativan to calm me down. It worked like a charm after about 15 minutes all levels were normal.

They first look for a vein in your arm where they will insert the IV needle. They had a bit of trouble with my veins in my left arm, which are pretty good most of the time. I think my veins knew what was coming and were shy! 🙂 Here is what it looks like today…

Site of 1st attempt to get into my vein

Site of 1st attempt to get into my vein

She then went to my right arm and was successful!

They start you off with a saline solution and give you two Tylenol. After the saline we were given Benedryl. There were two other solutions given before we got to the main event…Sadly today I cannot remember the name of these two. But the third drip was a steroid. Something that might keep me up at night. After each drip bag and before starting the next they check your blood pressure, pulse and temperature.

After the third solution I started to get cold. They gave me a warm blanket. As this was dripping into my vein, the solution not the blanket :), I looked around the room. All 14 chairs were occupied. Several people had family members with them.

If you get hungry or thirsty, they keep four different juices there for you to chose from, a number of snack chips, nuts, granola bars, and cookies. I am not much for the snack stuff, and was glad that I brought a cooler filled with what I like.

By the time the fourth bag was administered I was having an allergic reaction to the adhesive from the tape used to hold the needle in place. My skin was red and the needle felt like it was burning. Nurse Helen called Nurse Cindy over to re-insert the needle back to my left arm.

The first of the real chemo drugs given to me is called Rituxan. This drug is a monoclonal antibody. The antibodies in this mixture focus on specific cancer cells. The monoclonal antibody fits into the cancer cell like a key into a lock. My own immune system then gets recruited and attacks these cells allowing healthy b-cells to regenerate. This drip took about an hour.

Again, they check my vital signs and then move on to the next drug called Treanda. This targets the fast growing cells in your body. In mine, it will be going not only after the cancer cells, but will also affect my hair, mouth, stomach and bowels, and nails. With this drug one needs to consume 2-3 quarts of fluid over 24 hours.

No need to go into side effects as my affirmation is: “I will get through chemotherapy with little to no side effects.”

After the treatment I mostly felt tired. When I got home I found myself very hungry. I had already devoured what was in my lunch box while at the clinic, so I was a bit surprised. I snacked for a bit on good stuff, and then had a bowl of soup.

I went off to bed to read for a bit. I think I got up about 5 times to urinate due to all the fluids I had been drinking since coming back home. At one point I started to feel nauseous but that went away.

This morning I feel pretty good. Just a bit fatigued. My arms? Here is what they look like today!

My arms this morning

My arms this morning

Pretty aren’t they? 🙂

We go back this afternoon for another infusion of Treanda.

Mile marks: Day one of chemo down, and 24 hours of non-smoking! On to day two!

Thanks for stopping by and reading today! Sorry that I got a bit wordy!

Be well – Jane ♥